Texas, 2004

Hail in Texas, October 4, 2004

October 4, 2004 · NWS MAF · 3 events in 2 counties and zones

A second round of severe convection developed over the Davis Mountains and Big Bend of west Texas during the afternoon of the 4th. This activity produced large hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A second round of severe convection developed over the Davis Mountains and Big Bend of west Texas during the afternoon of the 4th. This activity produced large hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM CST, 2 hours earlier.

Area forecast discussion, Oct 4, 1:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004

CORRECTED WWA SECTION

.SHORT TERM...
THUNDERSTORMS CONTINUE OVER THE CWA OVER THE LOWER TRANS PECOS...AND
CONTINUE TO MAKE PROGRESS TOWARD THE BIG BEND AREA.  EXPECT THESE TO
SLOWLY DIMINISH THROUGH THE EVENING.  THE KMAF MORNING SOUNDING
SHOWED 1.33 INCHES OF PRECIPITABLE WATER.  HAVE HAD TO ISSUE A FEW
FFW/S TODAY IN ADDITION TO SEVERE WEATHER WARNINGS.  ATMOSPHERE
SHOULD HAVE TIME TO DESTABILIZE THIS AFTERNOON AND ANOTHER ROUND OF
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TONIGHT...WITH SEVERE
WEATHER A CONTINUING POSSIBILITY.  BULK 0-6KM SHEAR VECTORS OF 40KT
TO 45KT ARE EXPECTED OVER MOST OF THE AREA SO ORGANIZED CONVECTION
WITH SOME SUPERCELLS WILL BE POSSIBLE.  A LLJ OUT OF THE SOUTHEAST
OF 25KT TO 30KT WILL ALSO DEVELOP AND CONTINUE TO BRING MOISTURE
INTO THE AREA.  WEAK SHORTWAVE TROUGHS EMBEDDED IN THE FLOW MAY HELP
TRIGGER CONVECTION AS THEY MOVE ACROSS THE AREA.  WILL CONTINUE THE
FFA EAST OF THE MOUNTAINS...AND WILL KEEP THE SEVERE WORDING EAST OF
THE MOUNTAINS AS WELL.  WILL KEEP LIKELY POPS EAST OF THE MOUNTAINS
WHERE BETTER MOISTURE RESIDES.

.LONG TERM...
AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN
TUESDAY THEN TREK SLOWLY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
ON WEDNESDAY INTO THURSDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT
OUT AHEAD OF THIS SYSTEM INTO WEST TEXAS TUESDAY AND TUESDAY NIGHT.
WITH DAYTIME HEATING...AIR MASS BY TUESDAY AFTERNOON WILL BECOME
MODERATELY UNSTABLE /CAPES NEAR 1000 J/KG/...AND WILL COMBINE WITH
STEEP LAPSE RATES ALOFT /8C/KM/...DEEP LAYER SHEAR AND SYNOPTIC
SCALE ASCENT FROM APPROACHING SOUTHERN STREAM JET STREAK...ALL
FAVORABLE FOR WIDESPREAD SCATTERED THUNDERSTORMS TUESDAY AFTERNOON
AND CONTINUING INTO WEDNESDAY.  VERTICAL SHEAR IN THE LOWER LEVELS
WILL BE SUPPORTIVE FOR SUPERCELL DEVELOPMENT WITH ATTENDANT RISK
FOR LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO TUESDAY
AFTERNOON/EVENING.  THIS INFO WILL BE HIGHLIGHTED IN AFTERNOON HWO.

STRENGTHENING LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW AND STRONG UPPER
LEVEL DIFFLUENCE...ENHANCED BY A COUPLED UPPER LEVEL JET
CONFIGURATION...WILL TAP ABUNDANT DEEP LAYER TROPICAL MOISTURE IN
PLACE /PRECIP WATER VALUES OF 1.4 INCHES OR NEARLY 200 PERCENT OF
NORMAL/ TO SUPPORT SCATTERED INTENSE CONVECTION WITH AREAS OF HEAVY
RAINFALL AND FLASH FLOODING TONIGHT AND TUESDAY.  HAVE POSTED A FLASH
FLOOD WATCH FOR TONIGHT AND TUESDAY FOR SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS GIVEN ALREADY RAIN SOAKED ANTECEDENT SOIL CONDITIONS.
SIMILAR HEAVY RAINFALL CONDITIONS AND ABNORMALLY HIGH PRECIPITABLE
WATER VALUES ARE EXPECTED TO PERSIST INTO WEDNESDAY.

WILL CONTINUE MENTION OF THUNDERSTORM CHANCES FOR THURSDAY AND FRIDAY
AWAITING TIMING OF UPPER TROUGH TO EXIT EAST OF THE AREA...CURRENTLY
EXPECTED BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             57  70  60  72 /  60  60  40  50
CARLSBAD NM               60  67  56  72 /  60  60  60  50
DRYDEN TX                 66  77  64  78 /  60  30  20  40
FORT STOCKTON TX          60  73  61  78 /  60  40  30  40
GUADALUPE PASS TX         56  68  54  69 /  50  50  50  40
HOBBS NM                  59  69  58  70 /  60  60  60  50
MARFA TX                  54  77  52  75 /  50  30  40  40
MIDLAND INTL AIRPORT TX   59  70  60  73 /  60  60  40  50
ODESSA TX                 61  71  60  73 /  60  60  40  50
WINK TX                   65  74  62  76 /  60  60  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT AND TUESDAY...ALONG AND WEST OF
     A LAMESA TO MIDLAND TO SANDERSON LINE.
NM...FLASH FLOOD WATCH TONIGHT AND TUESDAY.

&&

20/01
Hazardous weather outlook, Oct 4, 1:45 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY
TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A FLASH
FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE TRANS
PECOS...AND PERMIAN BASIN THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER
MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN
ADDITION TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

In the hours before

Local storm report, Oct 4, 2:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0937 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/04/2004                   ECTOR              TX   PUBLIC

            42ND AND KNOX STREET FLOODING.

0945 AM     HAIL             6 W ODESSA              31.85N 102.47W
10/04/2004  1.00 INCH        ECTOR              TX   PUBLIC

0951 AM     HAIL             7 W ODESSA              31.85N 102.49W
10/04/2004  0.88 INCH        ECTOR              TX   LAW ENFORCEMENT

0956 AM     FLASH FLOOD      6 W ODESSA              31.85N 102.47W
10/04/2004                   ECTOR              TX   PUBLIC

            UNIVERSITY AND FM 1936 FLOODED AND IMPASSABLE.

0958 AM     HAIL             ODESSA                  31.85N 102.37W
10/04/2004  1.00 INCH        ECTOR              TX   PUBLIC

1000 AM     HAIL             3 NE ODESSA             31.89N 102.33W
10/04/2004  1.00 INCH        ECTOR              TX   TRAINED SPOTTER

1010 AM     HAIL             10 SW MIDLAND           31.90N 102.20W
10/04/2004  1.00 INCH        MIDLAND            TX   NWS EMPLOYEE

1010 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/04/2004                   ECTOR              TX   TRAINED SPOTTER

            2FT OF WATER US HIGHWAY 385 AND ANDREWS HIGHWAY.

1115 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/04/2004                   ECTOR              TX   BROADCAST MEDIA

            42ND AND GRANDVIEW HIGH WATER RESCUE BY POLICE DEPT.

0120 PM     FLASH FLOOD      SHEFFIELD               30.69N 101.82W
10/04/2004                   PECOS              TX   FIRE DEPT/RESCUE

            STREETS FLOODED IN SHEFFIELD.

&&

The radar

The Midland/Odessa radar (KMAF), 212 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brewster

When
October 4, 3:45 PM CST
Where
Brewster County, 10 mi E of Marathon
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.200, -103.083

A local radio station relayed reports of golfball size hail along U.S. Highway 90 east of Marathon.

Hail, Brewster

When
October 4, 4:07 PM CST
Where
Brewster County, 22 mi S of Alpine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.050, -103.667

Local law enforcement officials reported three-quarter inch diameter hail along State Highway 118 south of Alpine.

Hail, Presidio

When
October 4, 4:26 PM CST
Where
Presidio County, 2 mi WNW of Ryan
Measured
1.25 in hail
Reported by
GOVT OFFICIAL
Coordinates
30.433, -104.317

Quarter to half dollar size hail was reported west of Ryan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426391, 5426393, 5426392.